Alert archive / Texas / Tornado Warnings in 2004
Tornado Warning 20, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at Nov 23, 2004, 5:35 PM CST for Newton County, Texas. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 23, 2004, 5:35 PM CST (23:35 UTC)
- Expired
- Nov 23, 2004, 5:45 PM CST
- In force
- 10 min
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
County Newton County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 23, 2:00 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLCH 232335 TORLCH TXC351-232345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 533 PM CST TUE NOV 23 2004 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * TORNADO WARNING FOR... NEWTON COUNTY IN SOUTHEAST TEXAS * UNTIL 545 PM CST * AT 531 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 3 MILES SOUTH OF BURKEVILLE...MOVING NORTHEAST AT 35 MPH. THIS TORNADO HAS PRODUCED DAMAGE NEAR KOUNTZE...FRED...KIRBYVILLE...AND NEWTON. TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM. CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE. LAT...LON 3098 9370 3087 9362 3091 9357 3111 9356 $$ ERICKSON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Nov 23, 2:15 PM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Nov 23, 2:15 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
215 PM CST TUE NOV 23 2004
...LOOKS LIKE A STORMY NIGHT ALONG WITH THE POSSIBILITY OF SEVERE
WEATHER...
.SYNOPSIS...MSAS SURFACE ANALYSIS SHOWS A LOW DEVELOPING IN CENTRAL
TEXAS WITH A WARM FRONT EXTENDING EAST-NORTHEAST INTO NORTHERN
LOUISIANA AND CENTRAL MISSISSIPPI. MEANWHILE...WATER VAPOR IMAGERY
SHOWS UPPER LEVEL LOW IN EASTERN NEW MEXICO MOVING OFF TO THE
NORTHEAST. JET STREAK ALSO SEEN MOVING ACROSS NORTHERN OLD MEXICO
INTO CENTRAL TEXAS. EARLIER RAOBS FROM MEXICO INDICATED WINDS WERE
IN EXCESS OF 100 KTS WITH THIS JET STREAK. SPECIAL 18Z UPPER AIR
SOUNDING CONTINUES TO SHOW A VERY MOIST AND UNSTABLE ENVIRONMENT IN
PLACE. CAPE OVER 2700 J/KG WITH LI (-9)...MEANWHILE PWAT OVER 1.6
INCHES...ABOUT TWICE THE NORMAL.
RADAR INDICATES ONE WAVE OF SHOWERS AND THUNDERSTORMS HAS NOW MOVED
NORTH OF THE FORECAST AREA. FURTHER WEST...SHOWERS AND
THUNDERSTORMS ALONG WITH GOOD CU BUILD UP IS NOTED OVER CENTRAL AND
EAST CENTRAL TEXAS.
SPC HAS JUST RE-ISSUED THE TORNADO WATCH FOR THE WESTERN PORTIONS OF
THE FORECAST AREA UNTIL 9 PM. EXPECT MORE WATCHES WILL LIKELY BE
ISSUED LATER TONIGHT AS AREA REMAINS IN A MODERATE RISK FOR SEVERE
WEATHER.
&&
.DISCUSSION...UPPER LEVEL STORM SYSTEM WILL EJECT NORTHEASTWARD
TONIGHT INTO THE MID MISSISSIPPI VALLEY. MEANWHILE...SURFACE LOW IS
EXPECTED TO INTENSIFY IN RESPONSE TO THIS SYSTEM AND MOVE
NORTHEASTWARD INTO SOUTHERN ARKANSAS...THEN NORTHERN
MISSISSIPPI/WESTERN TENNESSEE. THE GREATEST RISK FOR TORNADO ACTIVITY
WILL BE CLOSER TO WHERE THE SURFACE LOW INTERSECTS WITH THE WARM
FRONT...NORTH OF THE FORECAST AREA.
STILL LOW LEVEL JET WILL BE INCREASING TONIGHT...AS SURFACE LOW
INTENSIFIES...WITH WINDS SPEEDS IN EXCESS OF 40 KNOTS...PROVIDING
GOOD SHEAR VALUES. ALSO...LEFT FRONT EXIT REGION OF 100-125 KT JET
WILL ALSO MOVE NEAR THE FORECAST AREA OVERNIGHT PROVIDING
GOOD DIFLUENCE ALOFT. MEANWHILE...SQUALL LINE IS EXPECTED TO DEVELOP
LATE THIS AFTERNOON ALONG THE DRY-LINE/COLD FRONT IN EASTERN TEXAS.
THIS SQUALL LINE IS EXPECTED TO MOVE INTO THE FORECAST AREA
(SOUTHEAST TEXAS) LATE THIS EVENING...THEN THROUGH THE FORECAST AREA
DURING THE OVERNIGHT. WITH THE INCREASING SHEAR VALUES...ANY STORMS
THAT DEVELOP AHEAD OF THE SQUALL LINE WILL HAVE THE POTENTIAL FOR
ROTATION. STRONG WINDS...LARGE HAIL...ALONG WITH TORNADOES AT THE
END OF BOW FEATURES WILL BE POSSIBLE AS THE SQUALL LINE MOVES
THROUGH.
ALTHOUGH STORMS ARE EXPECTED TO BE MOVING RAPIDLY...PWAT VALUES
ARE VERY HIGH AND STORMS WILL PRODUCE HEAVY RAINFALL. 1 TO 2 INCH PER
HOUR RAINFALL RATES WILL NOT BE OUT OF THE QUESTION CAUSING SOME
MINOR FLOODING IN POOR DRAINAGE AREAS.
SHOWER ACTIVITY WILL BE ENDING OVER ALL BUT FAR EASTERN ZONES
OVERNIGHT. SOME LINGERING SHOWER ACTIVITY WILL END IN THE MORNING
HOURS ON WEDNESDAY IN THAT AREA. HIGH PRESSURE AND DRIER AIR WILL
THEN MOVE IN PRODUCING A NICE PLEASANT THANKSGIVING DAY.
IN THE EXTENDED...TEMPS BEGIN TO WARM AGAIN ON FRIDAY AS SOUTHERLY
FLOW RETURNS. A SERIES OF UPPER LEVEL DISTURBANCES WILL PRODUCE A
CHANCE OF SHOWERS FOR LATE IN THE WEEKEND INTO EARLY NEXT WEEK.
&&
.MARINE...SOUTHERLY WINDS ARE EXPECTED TO CONTINUE TO INCREASE
TONIGHT TO SCA CRITERIA. WINDS WILL THEN TURN TO THE NORTH ON
WEDNESDAY BEHIND THE COLD FRONT AND AGAIN INCREASE TO SCA CRITERIA.
WINDS WILL BEGIN TO DIMINISH LATE ON THURSDAY.
&&
.AVIATION...THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP DURING
THE AFTERNOON HOURS...THEN BECOME MORE NUMEROUS THIS EVENING AND
OVERNIGHT. THE THUNDERSTORMS WILL BE ACCOMPANIED BY STRONG GUSTY
WINDS AND HEAVY RAINFALL REDUCING VISIBILITIES TO AROUND 1 MILE.
&&
.PRELIMINARY POINT TEMPS/POPS...
LCH 61 67 40 62 / 90 0 0 0
BPT 59 67 40 62 / 90 0 0 0
AEX 59 66 37 59 / 90 0 0 0
LFT 63 68 41 61 / 90 40 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH...LAZ027-028-030-031-041-042-051...UNTIL 03Z.
TX...TORNADO WATCH...TXZ180>182-201-215-216...UNTIL 03Z.
GM...TORNADO WATCH...GMZ450...UNTIL 03Z.
SCA...GMZ450-455-470-475.
&&
PUBLIC/MARINE: 07-RUA
AVIATION: 24-ML
RADAR: ITOHazardous weather outlook, Nov 23, 5:00 AM CST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 500 AM CST TUE NOV 23 2004 GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216- 241100- ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON- CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM- CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA- JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE- LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM- LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN- NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN- VERMILION-VERNON- 500 AM CST TUE NOV 23 2004 .DAY ONE...TONIGHT... THE REGION REMAINS IN VERY UNSTABLE AIR AS A STRONG COLD FRONT MOVING THROUGH KANSAS THIS MORNING DIVES RAPIDLY SOUTHWARD. BY THIS AFTERNOON A STRONG UPPER LEVEL SYSTEM TO OUR WEST WILL ENHANCE WIDESPREAD RAINFALL AND SCATTERED THUNDERSTORMS ACROSS SOUTHEAST TEXAS AND SOUTHERN LOUISIANA. SUNSHINE TODAY WILL HELP TO ENHANCE THUNDERSTORM DEVELOPMENT THIS AFTERNOON. SEVERE THUNDERSTORMS WILL BE POSSIBLE TOWARDS THE AFTERNOON HOURS WITH THIS POTENTIAL CONTINUING UNTIL FRONTAL PASSAGE AROUND SUNRISE TOMORROW MORNING WITH DAMAGING WINDS...LARGE HAIL...AND TORNADOES POSSIBLE. IN ADDITION...THE GROUND IS SATURATED AND RAINS TODAY WILL RUNOFF INTO LOCAL STREAMS AND BAYOUS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...STRONG NORTHWEST WINDS DURING THE DAY TOMORROW WITH SKIES CLEARING. TEMPERATURES WILL CLIMB INTO THE MID 60S MOST LOCATIONS. RAINS TO MOVE BACK INTO THE FORECAST LATE INTO THE WEEKEND AS ANOTHER IN A SERIES OF FRONTS MOVE DOWN INTO THE REGION. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS... IS POSSIBLE LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS.
In the hours before
Local storm report, Nov 23, 4:30 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
430 PM CST TUE NOV 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL BROOKELAND 31.13N 93.99W
11/23/2004 0.88 INCH JASPER TX PUBLIC
REPORTED BY RAYBURN COUNTRY CLUB
&&
ITLocal storm report, Nov 23, 4:34 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
434 PM CST TUE NOV 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0431 PM TORNADO FRED 30.58N 94.18W
11/23/2004 TYLER TX BROADCAST MEDIA
TORNADO TOUCH DOWN REPORTED BY KFDM - TV CHANNEL 6
&&
ITOLocal storm report, Nov 23, 4:50 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
450 PM CST TUE NOV 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0421 PM TORNADO 6 NNE KOUNTZE 30.45N 94.28W
11/23/2004 HARDIN TX EMERGENCY MNGR
EMERGENCY MANAGER REPORTS TREES DOWN AND MOBILE HOMES
DAMAGED FROM 6 MILES NNE OF KOUNTZE NORTHEASTWARD ACROSS
HARDIN COUNTY.
&&
ITOLocal storm report, Nov 23, 5:02 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
502 PM CST TUE NOV 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM TORNADO 3 N KIRBYVILLE 30.70N 93.90W
11/23/2004 JASPER TX LAW ENFORCEMENT
TROOPER REPORTED A TORNADO ON HIGHWAY 96 JUST NORTH OF
KIRBYVILLE MOVING NORTHEAST.
&&
ITOLocal storm report, Nov 23, 5:13 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
513 PM CST TUE NOV 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0512 PM TORNADO 7 NE KIRBYVILLE 30.73N 93.82W
11/23/2004 NEWTON TX PUBLIC
TORNADO REPORTED BY THE PUBLIC, RELAYED BY KFDM CHANNEL 6
&&
ITOLocal storm report, Nov 23, 5:33 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
533 PM CST TUE NOV 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0502 PM TORNADO BLEAKWOOD 30.69N 93.82W
11/23/2004 NEWTON TX LAW ENFORCEMENT
TORNADO REPORTED BY SHERIFF OFFICE...SEVERAL HOUSES
DAMAGED AND DESTROYED.
&&
ITOThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 3:03 PM CST | Tornado Warning | LCH | Tyler | 27 min |
| Nov 23, 3:28 PM CST | Tornado Warning | LCH | Tyler | 47 min |
| Nov 23, 3:33 PM CST | Tornado Warning | LCH | Hardin | 42 min |
| Nov 23, 3:45 PM CST | Severe Thunderstorm Warning | LCH | Jasper | 45 min |
| Nov 23, 3:59 PM CST | Tornado Warning | LCH | Jasper | 31 min |
| Nov 23, 4:13 PM CST | Tornado Warning | LCH | Hardin | 32 min |
| Nov 23, 4:23 PM CST | Tornado Warning | LCH | Tyler | 22 min |
| Nov 23, 4:39 PM CST | Tornado Warning | LCH | Jasper | 36 min |
| Nov 23, 4:58 PM CST | Tornado Warning | LCH | Newton | 32 min |
Nearby
Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.